Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Have open sores on arms and legs. Took cephalexin and methylprednisolone. Biopsy showed lichen simplex chronicus

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have had open sores on my arms and legs for over a year. I have been on several courses of topical and oral drugs. Most recently cephalexin and methylprednisolone. Topically I use clobetasol and triamcinolone. I was taking dapsone, but was told to stop. Sometimes the sores appear as blisters, sometimes scabby sores. A biopsy revealed lichen simplex chronicus. So, far I have found no relief and the unsightly sores are causing me anxiety and stress. What is your opinion?
Posted Sat, 26 Oct 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
No worries for now, see dermatologist.

Detailed Answer:
Hi and thanks for the query,

Thanks for the detailed description. It is very important that you should be evaluated and treated by a dermatologist. Lichen simplex chronicus is actually treated with topical steroids. Steroids remain the treatment of choice. I would suggest you consult a dermatologist for evaluation and follow an appropriate steroid course for a normal (appropriate duration of time). It could take up to three months in very severe cases for clinical improvement to be obtained.

It is understandable that you might be anxious under such circumstances. Antianxiety drugs like Tranxene and Atarax could be useful with low doses and when given appropriately. I can reassure you that a good reevaluation by your dermatologist, compliance to treatment on your part and appropriate follow up could yield positive results. In case of persistence, other treatment options still exist like transcutaneuos electronic nerve stimulation and local Aspirin could be used. But this could be advisable if the treatment is under the supervision of the dermatologist.

It is not excluded that another infection / coinfection could be associated to the lichen simplex chronicus condition. I suggest you book an appointment with a dermatologist.

Feel free to ask further questions in case you need specific or particular answers. thanks and kind regards as I wish you the best of health.

Bain LE, MD
Above answer was peer-reviewed by
Follow-up: Have open sores on arms and legs. Took cephalexin and methylprednisolone. Biopsy showed lichen simplex chronicus 1 hour later
I have been under the care of a dermatologist for five months, taking oral and topical steroids, with no results. What is my next course of action? Where did this come from? How long will it take? It's been getting progressively worse over a year. I am scarring. I have been wearing long sleeves and pants for over a year, and I menopausal, not a good mix.
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer:
No worries yet.

Detailed Answer:
Hi and thanks for the query,

The good news about this condition is that it usually fades out on its own, even without treatment. The difference now comes at the level of the time taken to disappear, often difficult to predict or estimate.

Misdiagnosis of this condition should be taken care of . Psoriasis, eczema and ringworm might be taken for this disease. Inappropriate treatment will of course yield unsatisfactory results. Psychological problems, depression, anxiety issues could precipitate or aggravate its symptoms. It would there fore be advisable to consider it seriously also when managing this condition.

My suggestion is consulting another dermatologist, or the same if possible, for a reevaluation, another biopsy to confirm results and examine to carefully rule out other possible causes. Management of the psychological aspect, any specific mental issues you might have shall have to be carefully addressed.

Thanks and hope this helps as I wish you the best of health. Kind regards. In case of any worries, feel free asking.

Bain LE, MD

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor